[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] glucagon nightmare

Sally Sternfeld wrote:
> For many years as a child the only recourse for a low bg my parents had was
> glucagon. I remember waking up inthe morning with headaches and nausea like you
> wouldn't belive. I usually ended up in the hospital for a couple of days to get
> things stabilized again.   This was before managed care(vbg).  No one knew back
> then about using lower doses.  My husband and I tried the lower dose and it worked
> great. No headache! Sally

And this one got me thinking too... (dangerous I know :)

Has anyone ever tried injecting a precise amount of glucagon as a way of
raising your bg by a precise amount? Imagine having glucagon in a
Novopen cartridge, and you dial up 3 units to raise your bg 80 points,
say. I know glucagon normally comes in bumper doses - enough to raise a
bull elephant as a doctor once told me - but using it in tiny doses
might have a use as well. It could even be a first action in treating a
mild hypo, and avoid you putting on weight which is what glucose and
other carbs do when treating a hypo.

Rather than satisfying the needs of insulin, as glucose does, glucagon
effectively cancels out the insulin, and drives the glucose back out of
the muscle tissue and liver. Perhaps this might be useful as a
pre-exercise strategy. Many find that even reducing the basal rate or
disconnecting the pump, the bg can drop sharply during exercise (I find
this). The muscle's sensitivity to insulin can increase dramatically.
You may find that the normal human body pumps out glucagon when exercise
starts in order to reduce the insulin concentration in general
circulation, and maintain bg's.

I've no idea how long glucagon lasts once mixed, or indeed if you can
get it in liquid form like insulin. Any volunteers?

- --
mailto:email @ redacted

Insulin-Pumpers website http://www.bizsystems.com/Diabetes/